Hail, Dawes
- When
- September 22, 5:00 PM MST to 5:05 PM MST
- Where
- Dawes County, 15 mi S of Chadron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.613, -103.000
A severe thunderstorm produced some hail in the northern panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced some hail in the northern panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 22, 1:13 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 213 PM MDT MON SEP 22 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... THE MAIN SHORTWAVE TROUGH WAS LOCATED ALONG THE WESTERN WYOMING BORDER EARLY THIS AFTERNOON WITH THE 300 MB JET OVER THE CENTRAL PART OF THE STATE. AS OF 1930Z...MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WAS ALONG AND AHEAD OF THE JET WITH THE STRONGER STORMS NEAR THE RIGHT ENTRANCE REGION OF THE FEATURE..OVER NORTHWEST COLORADO AND SOUTH CENTRAL WYOMING. THE ASSOCIATED SURFACE COLD FRONT WAS LOCATED FROM SOUTHWEST SOUTH DAJOTA TO BETWEEN KRWL AND KLAR AT 1930Z. THE SHORTWAVE TROUGH WILL MOVE QUICKLY EAST AND WILL BE EAST OF THE CWA BY 12Z TUESDAY. LIKEWISE THE FRONT WILL MOVE EAST OF THE ENTIRE CWA BY LATE THIS EVENING. AHEAD OF THE FRONT WILL BE GUSTY SOUTHERLY WINDS AND HIGHER BOUNDARY LAYER MOISTURE...WHILE BEHIND THE FRONT WILL BE FAIRLY STRONG NORTHWEST WINDS AND MUCH DRIER AIR. WITH THE JET DYNAMICS AND SURFACE FORCING THERE SHOULD BE AT LEAST A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE CWA THROUGH THE EVENING. THE CLOUDS WILL DECREASE AND THE PRECIPITATION WILL END FROM WEST TO EAST THROUGH TONIGHT. STRONG STORMS ARE STILL POSSIBLE OVER THE EAST PART OF THE CWA THROUGH THE EARLY EVENING AHEAD OF THE FRONT. AS OF 19Z...CAPE VALUES OVER THAT AREA WERE UP TO 1200 J/KG AND LIFTED INDICES BELOW 0. MAIN THREAT FROM THE STORMS OVER MUCH OF THE PANHANDLE WILL BE HAIL AND STRONG OUTFLOW WINDS. A TRAILING UPSTREAM SHORTWAVE TROUGH WILL MOVE WELL TO THE NORTH OF THE CWA ON TUESDAY. HEIGHTS ALOFT THEN RISE THROUGH WEDNESDAY WITH A VERY BROAD FLAT RIDGE OVER THE ROCKIES. SURFACE HIGH PRESSURE WILL MOVE OVER THE CWA TUESDAY... BUT NORTHWEST WINDS WILL BECOME FAIRLY STRONG DURING THE MORNING WITH THE FAST FLOW ALOFT. WINDS WILL AGAIN BE GUSTY OVER THE CWA ON WEDNESDAY. OTHERWISE...TUESDAY WILL BE SLIGHTLY COOLER OVER THE CWA AND THEN TEMPERATURES REBOUND TO ABOVE NORMAL ON WEDNESDAY. WILL CONTINUE TO LEAVE THE MENTION OF PRECIPITATION OUT OF THE FORECAST FOR TUESDAY THROUGH WEDNESDAY AS THE ATMOSPHERE WILL BE DRY. .LONG TERM...WEDNESDAY EVENING THROUGH MONDAY SEPTEMBER 29TH... WEDNESDAY NIGHT...DRY OVERNIGHT WITH BONE DRY LOW AND MID LEVELS OF THE ATMOSPHERE. MINIMA IN THE 40S...ABOVE NORMAL...WITH WARMER THAN TYPICAL AIRMASS AND DECENT LOW LEVEL MIXING. THURSDAY...DRY SOUTHWEST FLOW ALOFT WITH 588+ DEKAMETER 500 MB RIDGE AXIS SITUATED ACROSS SOUTHERN COLORADO. MAXIMA MID 70S TO NEAR 90S WITH 1000-500 MB THICKNESSES NEAR 5820 METERS...BONE DRY AIRMASS AND LOW LEVEL DOWNSLOPE SOUTHWEST WINDS...EXCEPT ACROSS THE WESTERN NEBRASKA PANHANDLE WHERE LOW LEVEL SOUTH WINDS WILL EXIST. LOW AND MID LEVELS TOO DRY FOR THUNDERSTORM INITIATION. FRIDAY...FLOW ALOFT BECOMES WEST. SHORTWAVE TROUGH SKIMMING EAST ACROSS THE NORTHERN PLAINS STATES WILL SEND A COLD FRONT SOUTH ACROSS OUR COUNTIES TAKING AN EDGE OFF THE HEAT. MAXIMA IN THE 70S TO MID 80S WITH 1000-500 MB THICKNESSES NEAR 5730 METERS. LOW AND MID LEVELS TOO MOISTURE SPARSE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SATURDAY...SHORTWAVE TROUGHING ACROSS MONTANA AND WYOMING. INCREASE IN LOW AND MID LEVEL MOISTURE...THUS HAVE INCREASED AFTERNOON AND EVENING THUNDERSTORMS CHANCES SLIGHTLY ACROSS OUR SOUTHWEST MOUNTAINS...ALTHOUGH...AS USUAL...GFS LOOKS OVERDONE WITH CLOUDS AND QPF. COOLER PER GFSX MOS GUIDANCE WITH 1000-500 MB THICKNESSES NEAR 5670 METERS. SUNDAY...ANOTHER SEASONABLY COOL DAY WITH MAXIMA IN THE 60S TO LOWER 70S WITH 1000-500 MB THICKNESSES NEAR 5580 METERS AND COOL SURFACE HIGH PRESSURE SITUATED ACROSS THE WESTERN HIGH PLAINS. CANNOT RULE OUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS OUR SOUTHWEST MOUNTAINS WITH ADEQUATE LOW AND MID LEVEL MOISTURE. MONDAY...NORTH FLOW ALOFT ACROSS OUR NECK OF THE WOODS WITH RIDGE ALOFT ACROSS THE PACIFIC NORTHWEST. NO THUNDERSTORMS WITH LACK OF LOW AND MID LEVEL MOISTURE. GFSX MOS GUIDANCE MAXIMA LOOK GOOD WITH 1000-500 MB THICKNESSES NEAR 5610 METERS AND LOW LEVEL SOUTHEAST WINDS PRODUCED BY SURFACE HIGH PRESSURE ACROSS THE CENTRAL PLAINS STATES. -RUBIN- && .AVIATION...LOCAL MVFR CEILINGS WILL AFFECT THE CWA THROUGH 06Z AS THE SHOWERS AND STORMS MOVE ACROSS THE REGION. SOUTH WINDS WILL GUST TO 25 KNOTS OVER THE PANHANDLE AHEAD OF A COLD FRONT EARLY THIS EVENING...WITH NORTHWEST WINDS GUSTING TO 30 KNOTS BEHIND THE FRONT THROUGH EARLY TONIGHT. VFR CONDITIONS ARE THEN EXPECTED OVER THE CWA FOR LATE TONIGHT THROUGH WEDNESDAY. WEST OR NORTHWEST WINDS WILL GUST TO 30 KNOTS OVER MUCH OF THE CWA MID MORNING THROUGH THE AFTERNOON ON TUESDAY. SIMILAR WINDS CAN BE EXPECTED OVER MAINLY THE WYOMING PART OF THE CWA FROM MID MORNING WEDNESDAY THROUGH WEDNESDAY AFTERNOON. && .FIRE WEATHER...MUCH DRIER AIR WILL BE OVER THE ENTIRE CWA TUESDAY AND WEDNESDAY. THIS WILL ESPECIALLY BE THE CASE OVER THE WYOMING PART OF THE CWA WITH MINIMUM RELATIVE HUMIDITIES TUESDAY AFTERNOON AND AGAIN WEDNESDAY AFTERNOON. ALONG WITH THE LOW RELATIVE HUMIDITIES WILL BE WEST OR NORTHWEST WINDS GUSTING TO 30 MPH MID MORNING THROUGH THE AFTERNOON ON TUESDAY AND AGAIN OVER THE WYOMING PART OF THE CWA ON WEDNESDAY. BEAR RED FLAG CONDITIONS WILL BE POSSIBLE OVER THE LOWER ELEVATIONS OF THE SOUTHEAST WYOMING BOTH DAYS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WEILAND LONG TERM...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 948 AM MDT MON SEP 22 2008 WYZ059>067-069-070-231100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- CHEYENNE FOOTHILLS-PINE BLUFFS- 948 AM MDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT WILL PRODUCE LOCAL AND ERRATIC WIND GUSTS TO 45 MPH AND LIGHTNING. STORMS NEAR THE NEBRASKA BORDER WILL ALSO PRODUCE SMALL HAIL AND MODERATE RAINFALL RATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ068-231100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-GOSHEN- 948 AM MDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE BETWEEN 3 PM AND 8 PM. SOME OF THE STORMS WILL BECOME SEVERE DURING THAT TIME...WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 528 PM MDT MON SEP 22 2008 NEZ001>003-230100- SIOUX-DAWES-BOX BUTTE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE 528 PM MDT MON SEP 22 2008 ...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY EVENING... A LINE OF SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 20 MPH ACROSS FAR EASTERN SIOUX...DAWES AND BOX BUTTE COUNTIES OF WESTERN NEBRASKA THROUGH 700 PM MDT. THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...WIND GUSTS TO 55 MPH AND HAIL. ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN BE DEADLY. YOUR NATIONAL WEATHER SERVICE TEAM IS MONITORING THESE THUNDERSTORMS CLOSELY. WHEN THUNDER ROARS...MOVE INDOORS. CHADRON...CRAWFORD... WHITNEY...CHIMNEY BUTTE...BELMONT AND CHADRON STATE PARK WILL BE AFFECTED BY THE THUNDERSTORMS. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 555 PM MDT MON SEP 22 2008 NEZ001>003-230100- SIOUX-DAWES-BOX BUTTE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE 555 PM MDT MON SEP 22 2008 ...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY EVENING... SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 20 MPH ACROSS DAWES COUNTY OF WESTERN NEBRASKA THROUGH 700 PM MDT. THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH... WIND GUSTS TO 55 MPH...HAIL AND FREQUENT DANGEROUS LIGHTNING. THUNDERSTORMS WILL AFFECT CHADRON THROUGH 645 PM MDT...AS WELL AS CHADRON STATE PARK...ISINGLASS BUTTES AND DEVILS BACKBONE. WHEN THUNDER ROARS...MOVE INDOORS. YOUR NATIONAL WEATHER SERVICE TEAM IS MONITORING THESE THUNDERSTORMS CLOSELY. RUBIN
The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190300.